Montana, 2006

Hail in Montana, August 11, 2006

August 11, 2006 · NWS BYZ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 11, 1:50 PM MST, 6 hours 20 minutes earlier.

Area forecast discussion, Aug 11, 1:50 PM MST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
250 PM MDT FRI AUG 11 2006

.SHORT TERM...VALID FOR SAT AND SUN...

FRONT STILL SLOWLY TRACKING THROUGH THE EASTERN ZONES AND APPEARS
TO CURRENTLY BE SOMEWHERE BETWEEN BAKER AND MILES CITY PER WIND
OBSERVATIONS. THIS FRONT WILL CONTINUE TO SLOWLY MOVE EAST OVER
THE NEXT SEVERAL HOURS AND SHOULD BE COMPLETELY OUT OF THE STATE
AROUND OR SHORTLY AFTER 6PM. SHORTWAVE WORKING NORTHEAST THROUGH
EASTERN WYOMING MAY CLIP CARTER AND FALLON COUNTIES OVER THE NEXT
SEVERAL HOURS AND RESULT IN SOME THUNDERSTORMS. SEVERE THREAT
LOOKS TO BE JUST OFF TO THE EAST IN THE DAKOTAS AND HAVE LEFT
MENTION OF STRONGER STORMS OUT OF THE FORECAST. AFTERNOON
INSTABILITY MAY STILL TRIGGER SOME SHOWERS OVER SOUTHWESTERN
MONTANA THAT MAY TRACK THROUGH THE WESTERN ZONES THROUGH SUNSET OR
SO AND HAVE LEFT SOME ISOLATED POPS THERE AS WELL.

LARGE UPPER TROUGH TO WORK THROUGH THE STATE OVER THE NEXT 36
HOURS OR SO WITH SATURDAY AFTERNOON AND EVENING SEEING THE BEST
CHANCE FOR ANY RAIN ACROSS THE AREA AS WAVE AND JET ENERGY WELL
SET UP OVER THE FORECAST AREA. LINGERING TROUGH ON SUNDAY AND
NORTHWEST FLOW ALOFT BEHIND THE FRONT COULD MEAN AN ISOLATED
SHOWER OR SO THROUGH THE DAY SUNDAY...BUT MODELS CONTINUE TO
INDICATE VERY DRY AIR MASS IN THIS NORTHWEST FLOW AND HAVE LEFT
POPS OUT. UPPER TROUGH WILL USHER IN COOLER TEMPERATURES FOR
BOTH SATURDAY AND SUNDAY WITH BEFORE ADVERTISED NEAR 80 DEGREE
HIGH TEMPERATURES STILL ON TRACK.

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

OVER ALL NO MAJOR DIFFERENCES IN THE MODELS LARGE SCALE FEATURES.
SOME UNCERTAINTY EXISTS IN THE MORE SUBTLE FEATURES AS SHOULD BE
EXPECTED THAT FAR OUT. THUS SEE NO COMPELLING REASONS TO CHANGE
THE FORECAST AND LEFT IT ALONE.

EXPECT THE UPPER RIDGE TO BUILD BACK INTO THE AREA AFTER THE COOL
WEEKEND. TEMPERATURES SHOULD REBOUND TO ABOVE NORMAL WITH TUESDAY
LIKELY BEING THE WARMEST DAY. ANOTHER TROUGH WILL MOVE INTO THE
NORTHWEST COAST WHICH WILL BRING SOUTHWEST FLOW AND SMALL CHANCES
OF THUNDERSTORMS. MAIN DIFFERENCES IN THE MODELS ARE HOW THEY
HANDLE THE PROGRESSION OF THE WEST COAST TROUGH. THE GFS HAS HAD A
TENDENCY TO BE MORE PROGRESSIVE WHILE THE ECMWF IS SLOWER. PERHAPS
THE BEST FORECAST IS A BLEND OF THE TWO WHERE SOME ENERGY COMES
OUT OF THE TROUGH AND THROUGH THE AREA WHILE THE TROUGH REMAINS
ALONG THE COAST IN SOME FORM. IF THE TROUGH IS MORE PROGRESSIVE
THE AREA COULD SEE MORE BELOW NORMAL TEMPERATURES...BUT FEEL THE
MOST REASONABLE SOLUTION IS TO KEEP TEMPS SLIGHTLY ABOVE NORMAL.

MOORE

&&

.AVIATION...

A COLD FRONT WILL EXIT THE EASTERN SECTIONS...AROUND BHK...BY 00Z.
SCATTERED STORMS WILL DEVELOP ALONG THE FRONT VERY NEAR THE
MONTANA AND DAKOTA BORDERS. THESE STORMS MAY PRODUCE LOCALIZED
MVFR VISIBILITIES IN HEAVY RAIN. THE REST OF THE REGION SHOULD
REMAIN GENERALLY CLEAR...WITH AN ISOLATED VRF SHOWER OR
THUNDERSTORM POSSIBLE THIS EVENING. MOORE

&&

.PRELIMINARY POINT TEMP/POPS...

    SAT     SUN     MON     TUE     WED     THU     FRI
-----------------------------------------------------------
BIL 057/077 054/079 055/087 057/089 060/088 060/085 058/085
    12/T    30/B    00/U    02/T    22/T    22/T    20/U
LVM 048/073 045/079 044/087 048/087 049/086 050/084 046/082
    24/T    40/U    00/U    02/T    22/T    22/T    20/U
HDN 058/086 055/080 051/089 054/093 057/090 058/087 054/087
    02/T    30/B    00/U    00/U    22/T    22/T    20/U
MLS 062/084 055/080 054/089 058/093 062/092 062/088 058/088
    00/B    40/B    00/U    00/U    02/T    22/T    20/U
4BQ 060/085 056/078 051/089 055/092 059/090 059/088 056/087
    22/T    30/B    00/U    00/U    02/T    22/T    20/U
BHK 060/083 053/078 051/086 055/090 060/090 059/087 057/083
    22/T    40/B    00/U    00/U    22/T    22/T    20/U
SHR 057/084 053/078 049/087 052/090 053/088 054/087 052/088
    22/T    20/B    00/U    00/U    02/T    22/T    20/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Aug 11, 2:16 PM MST, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
316 PM MDT FRI AUG 11 2006

MTZ028>042-056>058-063>068-WYZ098-099-122130-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
INCLUDING THE CITIES OF...HARLOWTON...ROUNDUP...HYSHAM...
COLSTRIP...FORSYTH...MILES CITY...BAKER...COLUMBUS...ABSAROKEE...
BILLINGS...BROADUS...EKALAKA...PRYOR...LODGE GRASS...BRIDGER...
JOLIET...CLYDE PARK...WILSALL...BIG TIMBER...RYEGATE...LAVINA...
RED LODGE...HARDIN...CROW AGENCY...LAME DEER...JUDITH GAP...
EMIGRANT...LIVINGSTON...FISHTAIL...MCLEOD...COOKE CITY...
BURGESS JCT...SHERIDAN
316 PM MDT FRI AUG 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Billings radar (KBLX), 65 km away, was scanning. The volume nearest the first event began at 03:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Yellowstone

When
August 11, 8:10 PM MST
Where
Yellowstone County, 15 mi N of Pompeys Pillar
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.217, -107.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532388.